Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Wichita, KS

June 9, 2023Harvey County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 9, 2023, 3:38 PM CDT for Harvey County, Reno County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2023, 3:38 PM CDT (20:38 UTC)
Expired
Jun 9, 2023, 4:12 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harvey County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WUUS53 KICT 092038
SVRICT
KSC079-155-092145-
/O.NEW.KICT.SV.W.0101.230609T2038Z-230609T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
338 PM CDT Fri Jun 9 2023

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Reno County in south central Kansas...
  West central Harvey County in south central Kansas...

* Until 445 PM CDT.

* At 337 PM CDT, a severe thunderstorm was located 6 miles north of
  Haven, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hutchinson, Burrton and Hutchinson Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3791 9776 3797 9792 3815 9792 3804 9758
TIME...MOT...LOC 2037Z 203DEG 2KT 3799 9782 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MCGUIRE
2 follow-up statements
573 
WWUS53 KICT 092059
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
359 PM CDT Fri Jun 9 2023

KSC079-155-092145-
/O.CON.KICT.SV.W.0101.000000T0000Z-230609T2145Z/
Reno KS-Harvey KS-
359 PM CDT Fri Jun 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN RENO AND WEST CENTRAL HARVEY COUNTIES...

At 359 PM CDT, a severe thunderstorm was located 6 miles southeast of
Hutchinson, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hutchinson, Burrton and Hutchinson Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3794 9779 3797 9787 3815 9792 3804 9758
TIME...MOT...LOC 2059Z 218DEG 4KT 3802 9780 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MCGUIRE
518 
WWUS53 KICT 092112
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
412 PM CDT Fri Jun 9 2023

KSC079-155-092122-
/O.CAN.KICT.SV.W.0101.000000T0000Z-230609T2145Z/
Reno KS-Harvey KS-
412 PM CDT Fri Jun 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO AND WEST
CENTRAL HARVEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3794 9779 3797 9787 3815 9792 3804 9758
TIME...MOT...LOC 2111Z 203DEG 2KT 3803 9780 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:10 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 9, 2:10 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
210 PM CDT Fri Jun 9 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 207 PM CDT Fri Jun 9 2023

THIS AFTERNOON/EVENING -- An ill-defined frontal boundary resides
along a Russell-Wichita-Parsons line early this afternoon. SPC
Mesoanalysis suggests 3000-4000 J/kg SBCAPE resides along this
corridor, and agitated cu fields are beginning to develop in lieu of
this rapid destabilization. While there is a bit more flow aloft
than previous days, it will continue to remain relatively weak, and
a pulsy storm mode is expected through 03Z this evening. With ample
instability, and DCAPE values approaching 1000 J/kg, dime to quarter
size hail and 50 to 60 mph wind gusts will be possible with the
stronger storms that develop. PWATs remain in the neighborhood of
1.2 to 1.5 inches, and locally heavy rainfall and subsequent
localized flooding also be a concern as a result. With the loss of
diurnal heating, storms are expected to decrease in coverage, and a
brief lull in rain chances should take place tonight before another
round of storms rolls through the area.

LATE TONIGHT THROUGH SAT MORNING -- A robust, but small and fast
shortwave trough is approaching the High Plains this afternoon, and
will be the catalyst for numerous storms developing late this
afternoon into the evening hours across the High Plains. Better flow
in the column should be enough to support and sustain this MCS as it
rolls across southern Kansas and much of Oklahoma late tonight
through the morning hours on Saturday. With less instability and
weaker flow expected as the MCS traverses eastward, a weakening
trend is anticipated as it impacts portions of south-central and
southeast Kansas. However, nickel-size hail and wind gusts up to 50
mph will be possible within stronger segments of the MCS.

SAT AFTERNOON THROUGH SUN NIGHT -- In the wake of Saturday morning's
MCS, strong subsidence should significantly reduce the coverage of
diurnally driven convection Saturday afternoon. However, the
atmosphere should have enough time to recover in time for the
arrival of the area's next frontal passage late Saturday night.
While details remain a bit fuzzy, there appears to be more
consistency in the short-term models that a complex of showers and
storms will sweep across portions of the eastern half of Kansas.
With better dynamics remaining across far eastern Kansas, would
expect storm coverage and intensity to be greater across southeast
Kansas as the cold front passes through that area late Saturday
night into early Sunday morning. The strongest storms may be able to
produce up to dime-size hail and 50 mph winds. In the wake of the
cold front, a few lingering showers may remain across eastern
Kansas, and much cooler than average temperatures are expected on
Sunday.

.LONG TERM...(Monday through Friday)
Issued at 207 PM CDT Fri Jun 9 2023

Both the GFS and Euro deterministic models and their ensembles
continue to show a potent upper trough digging into the southwestern
CONUS by early next week. There are still some uncertainties in the
exact details. However, with a persistent upper jet progged to be in
place across the southern/central plains more much of next week with
several shortwave impulses embedded within the flow, periodic rain
chances will continue to remain in the forecast for next week. There
is still too much uncertainty if any of this activity will be strong
to severe, but models have been trending in keeping better dynamics
and thermodynamics further south into Texas and Oklahoma.
Regardless, there is a strong signal for below average temperatures
for much of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1251 PM CDT Fri Jun 9 2023

VFR conditions are expected across the region for the early
afternoon hours. Widely scattered showers and storms will develop
throughout the afternoon and evening hours and may briefly drop
visibilities and cigs to MVFR. Addressed chances of impact as VCTS
to indicate uncertainty regarding exact location and timing. Winds
should remain relatively calm but will be stronger in storms, so
will amend TAF as needed. There may be a brief lull during the
evening hours followed by another period of showers and storms
coming in from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  87  65  79 /  50  30  40  20
Hutchinson      64  87  63  78 /  40  20  40  10
Newton          65  86  64  78 /  30  30  40  20
ElDorado        65  85  65  77 /  30  30  40  20
Winfield-KWLD   66  86  65  81 /  30  30  30  20
Russell         63  89  61  78 /  40  30  40  10
Great Bend      62  87  62  77 /  50  30  30  10
Salina          65  88  64  79 /  40  20  40  20
McPherson       64  87  63  77 /  40  20  40  20
Coffeyville     66  85  66  82 /  30  40  60  30
Chanute         66  85  66  78 /  30  40  70  40
Iola            66  85  65  77 /  40  40  70  40
Parsons-KPPF    66  85  66  81 /  30  40  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JC
LONG TERM...JC
AVIATION...JK
Hazardous weather outlook, Jun 9, 2:14 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
214 PM CDT Fri Jun 9 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
214 PM CDT Fri Jun 9 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered afternoon and early evening storms are expected today.
A few strong to marginally severe storms will be possible with dime
to quarter size hail and wind gusts around 50 to 60 mph. Locally
heavy rainfall will also be a concern through the early evening
hours.

For tonight, storms are expected to track out of Eastern Colorado
and into central and south central Kansas after 2 am. Hail up to
nickel size and 55 mph winds will also be possible with this
activity, in addition to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms will be possible Saturday and Saturday night, especially for
locations east of Interstate 135. Small hail and brief heavy rain
will be the main threats. Scattered storm chances will remain in
the forecast for Monday night through Wednesday with widespread
severe storms not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jun 9, 2:43 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
243 PM CDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Hail             5 NNW Goddard           37.73N 97.60W
06/09/2023  E1.00 inch       Sedgwick           KS   Public

&&
Special weather statement, Jun 9, 2:53 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
253 PM CDT Fri Jun 9 2023

KSZ050-092030-
Rice KS-
253 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northeastern Rice
County through 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little River, or 6 miles northeast of Lyons, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyons, Little River, Geneseo and Frederick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9792 3849 9792 3832 9800 3834 9823
      3852 9830
TIME...MOT...LOC 1953Z 184DEG 8KT 3841 9811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MCGUIRE
Special weather statement, Jun 9, 2:56 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
256 PM CDT Fri Jun 9 2023

KSZ032-092030-
Russell KS-
256 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of western Russell
County through 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gorham, or near Walker, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Gorham, Milberger and Russell Airport.

This includes Interstate 70 between Mile Markers 175 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3902 9904 3904 9883 3870 9867 3870 9904
TIME...MOT...LOC 1956Z 227DEG 5KT 3883 9900

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MCGUIRE
Local storm report, Jun 9, 3:00 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
300 PM CDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Hail             4 N Goddard             37.72N 97.57W
06/09/2023  E1.00 inch       Sedgwick           KS   Trained Spotter

            Report of quarter sized hail covering the
            ground at 21st and 199th.

&&
Special weather statement, Jun 9, 3:29 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
329 PM CDT Fri Jun 9 2023

KSZ051-092100-
McPherson KS-
329 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northwestern
McPherson County through 400 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marquette, or 7 miles west of Lindsborg, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lindsborg and Marquette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3843 9774 3851 9792 3861 9792 3861 9767
TIME...MOT...LOC 2029Z 283DEG 6KT 3856 9782

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MCGUIRE
Special weather statement, Jun 9, 3:32 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
332 PM CDT Fri Jun 9 2023

KSZ092-092100-
Sumner KS-
332 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northeastern Sumner
County through 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clearwater, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mulvane, Belle Plaine, Wellington Airport and Riverdale.

This includes Interstate 35 between Mile Markers 24 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3747 9754 3748 9726 3744 9715 3730 9739
TIME...MOT...LOC 2032Z 302DEG 8KT 3746 9743

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:35 PM CDTSevere Thunderstorm WarningICTSedgwick25 min
Jun 9, 2:53 PM CDTSpecial Weather StatementICTRice37 min
Jun 9, 2:56 PM CDTSpecial Weather StatementICTRussell34 min
Jun 9, 3:05 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice55 min
Jun 9, 3:29 PM CDTSpecial Weather StatementICTMcPherson31 min
Jun 9, 3:32 PM CDTSpecial Weather StatementICTSumner28 min
Jun 9, 3:49 PM CDTSevere Thunderstorm WarningICTSumner56 min
Jun 9, 3:53 PM CDTSevere Thunderstorm WarningICTMcPherson67 min
Jun 9, 4:16 PM CDTSpecial Weather StatementICTEllsworth29 min
Jun 9, 4:19 PM CDTSevere Thunderstorm WarningICTMcPherson56 min
Jun 9, 4:29 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick29 min
Jun 9, 4:32 PM CDTSpecial Weather StatementICTCowley28 min
Jun 9, 4:38 PM CDTSevere Thunderstorm WarningICTBarton, Russell67 min
Jun 9, 4:47 PM CDTSpecial Weather StatementICTSumner28 min
Jun 9, 4:50 PM CDTAreal Flood WarningICTMcPherson4 hr
Jun 9, 4:59 PM CDTSpecial Weather StatementICTButler46 min
Jun 9, 5:02 PM CDTSpecial Weather StatementICTRice43 min
Jun 9, 5:12 PM CDTSpecial Weather StatementICTMcPherson48 min
Jun 9, 5:33 PM CDTSevere Thunderstorm WarningICTRice57 min
Jun 9, 5:35 PM CDTSpecial Weather StatementICTReno40 min
Jun 9, 5:37 PM CDTAreal Flood WarningICTBarton, Russell16 hr
Jun 9, 5:46 PM CDTSpecial Weather StatementICTRussell44 min
Jun 9, 5:55 PM CDTSpecial Weather StatementICTHarvey35 min
Jun 9, 6:14 PM CDTAreal Flood WarningICTRice4 hr
Jun 9, 6:18 PM CDTSpecial Weather StatementICTReno42 min
Jun 9, 6:24 PM CDTSpecial Weather StatementICTChautauqua36 min
Jun 9, 6:30 PM CDTSpecial Weather StatementICTRice45 min
Jun 9, 6:33 PM CDTSevere Thunderstorm WarningICTBarton42 min
Jun 9, 6:54 PM CDTSpecial Weather StatementICTSedgwick36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.